Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 7, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 9, 2016, 2:17 PM MDT for Blaine County, Hill County, Montana. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2016, 2:17 PM MDT (20:17 UTC)
- Expired
- Jun 9, 2016, 2:54 PM MDT
- In force
- 37 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blaine County, MT, Hill County, MT
The radar
The Great Falls radar (KTFX), 189 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 2:35 PM MDT | HAIL 0.25 | 1 Wsw Chinook, MT | PEA SIZE HAIL FALLING JUST WEST OF CHINOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 1:01 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
500
WUUS55 KTFX 092017
SVRTFX
MTC005-041-092115-
/O.NEW.KTFX.SV.W.0007.160609T2017Z-160609T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
217 PM MDT THU JUN 9 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
SOUTHEASTERN HILL COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 315 PM MDT
* AT 217 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
HAVRE...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAVRE...CHINOOK...HARLEM...FORT BELKNAP...BEAVER CREEK...AZURE...
SANGREY...AGENCY...LOHMAN AND ZURICH.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 2 BETWEEN MILE MARKERS 373 AND 434.
HIGHWAY 87 BETWEEN MILE MARKERS 103 AND 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4828 10977 4862 10992 4891 10878 4843 10866
TIME...MOT...LOC 2017Z 245DEG 33KT 4852 10950
HAIL...1.00IN
WIND...60MPH
$$
BRUSDA2 follow-up statements
565
WWUS55 KTFX 092043
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
243 PM MDT THU JUN 9 2016
MTC041-092052-
/O.CAN.KTFX.SV.W.0007.000000T0000Z-160609T2115Z/
HILL MT-
243 PM MDT THU JUN 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HILL COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS
MOVED OUT OF HILL COUNTY...THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.
LAT...LON 4835 10946 4872 10944 4891 10878 4843 10866
TIME...MOT...LOC 2042Z 245DEG 33KT 4862 10918
$$
MTC005-092115-
/O.CON.KTFX.SV.W.0007.000000T0000Z-160609T2115Z/
BLAINE MT-
243 PM MDT THU JUN 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTHWESTERN BLAINE COUNTY...
AT 242 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
CHINOOK...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHINOOK...HARLEM...FORT BELKNAP...ZURICH AND LOHMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4835 10946 4872 10944 4891 10878 4843 10866
TIME...MOT...LOC 2042Z 245DEG 33KT 4862 10918
HAIL...1.00IN
WIND...60MPH
$$
BRUSDA887
WWUS55 KTFX 092054 RRA
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
254 PM MDT THU JUN 9 2016
MTC005-092104-
/O.CAN.KTFX.SV.W.0007.000000T0000Z-160609T2115Z/
BLAINE MT-
254 PM MDT THU JUN 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BLAINE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.
LAT...LON 4835 10946 4872 10944 4891 10878 4843 10866
TIME...MOT...LOC 2052Z 245DEG 33KT 4867 10902
$$
BRUSDAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:24 AM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 9, 11:24 AM MDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1124 AM MDT THU JUN 9 2016 .DISCUSSION... Update forthcoming. Showers and thunderstorms have developed early and are moving, or have moved through, Judith Basin, Fergus, and Blaine counties. This is generally within the Slight Risk area SPC has forecast for today and the latest mesoscale analysis shows this area to be already unstable with good shear values. Have raised PoPs for this area for the remainder of the morning. Expect the afternoon to be quite busy with additional thunderstorms developing across North Central Montana. Would also expect some storms to become strong, possibly severe. Convective activity should end by 06z. Temperatures look good. && .AVIATION... UPDATED 1724Z. Primarily VFR are expected over the next 24-hours as SW flow aloft strengthens. Scattered showers and TSRA are expected this afternoon and evening, especially between 20Z/Thu and 03Z/Fri. Brief surface wind gusts up to 30-50 knots are possible in/near TSRA, as are brief MVFR. The best chance for showers and TSRA exists along and east of a line from KHVR to KGTF to KDLN. Jaszka && .PREV DISCUSSION...ISSUED 319 AM MDT THU JUN 9 2016 Today through Saturday...An upper level high pressure ridge will be east of the zones today while, to the west, a low pressure trof will be over the Eastern Pacific. This will leave Central and Southwest Montana underneath unsettled, southwest flow aloft, and this pattern will affect the zones through Saturday. Instability will develop again this afternoon across Southwest Montana up through the northeast zones while the northwest will generally remain stable. Temperatures will be lower today as the cooler air behind last night's cold front will have spread across the region. However, temperatures will still rise above seasonal normals. Friday will have the best chance for thunderstorms during the period... especially over the northeast zones. Moderate temperatures will continue through Saturday as the upper level trof slowly moves east. Zelzer Saturday night through Thursday...Lingering shower and thunderstorm activity looks to be come more isolated to scattered Sat night as a cold front pushes across the region. Enough cold air is present with this front that an isolated high elevation snow shower is still possible...although impacts and accumulations are expected to be low. Models not playing friendly during the long term forecast. Euro bring dry westerly downslope for Sunday...while the GFS has started a drying trend...although hangs on to a few thunderstorms across a stall frontal boundary in the eastern portions of the CWA. Kept in slight to chance pops along this boundary...but started trimming pops elsewhere. Dry westerly flow still looks to push in Monday...although GFS is hinting at some thunderstorms across the Lewistown area due to some weak instability. Differences in models continue into mid next week. Another large pacific nw trough sets up bringing us moist sw flow at times. Euro wants to dive this trough a little further south...where the GFS solution brings it north into Canada. A further south solution would provide slightly more active weather than the GFS. Euro solution would be a similar pattern to what we are seeing currently. And given that pattern has provided our CWA with afternoon and evening chances for showers and thunderstorms...left in at least slight pops for similar convective activity next week...however...this pattern will need to be kept on eye one for any shifts towards a wetter or more dry bias. Previous model runs also indicated windy conditions to start the week. Latest runs have backed off slightly on this...however...breezy winds...now less than 50 knots...could be possible starting Sunday...into Monday..and possibly found at times into mid next week. Best areas for breezy conditions will be along the foothills of the Rocky Mountain Front...and the adjacent high plains. Temperatures look to remain near to perhaps slightly below normal. If the euro solution holds for Sunday...highs may get into the 70s instead of just upper 60s as previously thought. And almost all next week highs will return to near normal readings in the 70s...although a cold front could bring slightly cooler temps on Wednesday. Anglin && .PRELIMINARY POINT TEMPS/POPS... GTF 78 51 82 53 / 30 20 40 40 CTB 74 43 74 48 / 20 20 50 60 HLN 76 54 85 57 / 40 30 40 30 BZN 81 48 86 52 / 30 30 30 30 WEY 74 41 75 46 / 10 10 10 10 DLN 79 48 82 52 / 20 20 20 20 HVR 80 47 83 53 / 30 20 20 60 LWT 75 50 83 53 / 50 50 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 9, 1:13 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 113 PM MDT THU JUN 9 2016 MTZ051-092000- FERGUS MT- 113 PM MDT THU JUN 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 200 PM MDT... AT 112 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTHWEST OF LEWISTOWN...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FERGUS...SUFFOLK...CHRISTINA AND HILGER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR CENTRAL MONTANA. LAT...LON 4721 10953 4737 10966 4762 10922 4722 10899 TIME...MOT...LOC 1912Z 248DEG 28KT 4729 10957 BRW
Special weather statement, Jun 9, 1:19 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 119 PM MDT THU JUN 9 2016 MTZ012-013-050-092000- CASCADE MT-JUDITH BASIN MT-CHOUTEAU MT- 119 PM MDT THU JUN 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHOUTEAU...EAST CENTRAL CASCADE AND NORTHWESTERN JUDITH BASIN COUNTIES UNTIL 200 PM MDT... AT 118 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF GEYSER...OR 26 MILES WEST OF STANFORD...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GEYSER...RAYNESFORD...SLUICE BOXES STATE PARK AND MONARCH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTH CENTRAL MONTANA. LAT...LON 4696 11085 4715 11104 4748 11060 4723 11025 TIME...MOT...LOC 1918Z 237DEG 26KT 4715 11078 BRW
Special weather statement, Jun 9, 1:22 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 122 PM MDT THU JUN 9 2016 MTZ011-092000- HILL MT- 122 PM MDT THU JUN 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HILL COUNTY UNTIL 200 PM MDT... AT 120 PM...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF BOX ELDER...MOVING NORTHEAST AT 40 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAVRE...BOX ELDER...BEAVER CREEK AND LAREDO. LAT...LON 4831 10998 4832 11053 4876 10972 4840 10961 TIME...MOT...LOC 1922Z 229DEG 34KT 4833 11020 BRUSDA
Local storm report, Jun 9, 1:39 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
139 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 1 SSE MONARCH 47.08N 110.82W
06/09/2016 E1.50 INCH CASCADE MT TRAINED SPOTTER
HAIL AROUND PING PONG SIZE HAIL FALLING.
&&
BRUSDASpecial weather statement, Jun 9, 2:11 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 211 PM MDT THU JUN 9 2016 MTZ014-053-054-092115- CENTRAL AND SOUTHERN LEWIS AND CLARK MT-MEAGHER MT-BROADWATER MT- 211 PM MDT THU JUN 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROADWATER...CENTRAL MEAGHER AND SOUTHEASTERN LEWIS AND CLARK COUNTIES UNTIL 315 PM MDT... AT 211 PM MDT...DOPPLER RADAR WAS TRACKING TWO STRONG THUNDERSTORMS 12 MILES NORTH OF TOWNSEND...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... GOOSE BAY...FORT LOGAN AND FORT LOGAN ON THE SMITH RIVER. LAT...LON 4641 11154 4655 11168 4698 11110 4671 11076 TIME...MOT...LOC 2011Z 232DEG 27KT 4650 11159 KJ
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:22 PM MDT | Special Weather Statement | TFX | Glacier | 38 min |
| Jun 8, 6:28 PM MDT | Special Weather Statement | TFX | Jefferson | 47 min |
| Jun 8, 6:29 PM MDT | Special Weather Statement | TFX | Teton | 31 min |
| Jun 8, 6:43 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 47 min |
| Jun 8, 8:44 PM MDT | Special Weather Statement | TFX | Liberty | 31 min |
| Jun 8, 9:42 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 48 min |
| Jun 9, 1:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Jun 9, 1:19 PM MDT | Special Weather Statement | TFX | Judith Basin | 41 min |
| Jun 9, 1:22 PM MDT | Special Weather Statement | TFX | Hill | 38 min |
| Jun 9, 1:22 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 53 min |
| Jun 9, 1:42 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 48 min |
| Jun 9, 1:43 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Fergus, Judith Basin | 47 min |
| Jun 9, 1:55 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 38 min |
| Jun 9, 2:11 PM MDT | Special Weather Statement | TFX | Meagher | 64 min |
| Jun 9, 2:18 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 42 min |
| Jun 9, 2:24 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 66 min |
| Jun 9, 2:28 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Cascade, Judith Basin, Meagher | 39 min |
| Jun 9, 2:29 PM MDT | Special Weather Statement | TFX | Petroleum | 46 min |
| Jun 9, 2:31 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 29 min |
| Jun 9, 2:34 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Cascade, Lewis and Clark, Meagher | 56 min |
| Jun 9, 2:51 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 54 min |
| Jun 9, 2:57 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 33 min |
| Jun 9, 3:13 PM MDT | Special Weather Statement | TFX | Blaine | 47 min |
| Jun 9, 3:18 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Fergus, Judith Basin | 57 min |
| Jun 9, 3:21 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin, Meagher | 54 min |
| Jun 9, 3:42 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 16 min |
| Jun 9, 4:12 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 13 min |
| Jun 9, 4:41 PM MDT | Special Weather Statement | TFX | Meagher | 34 min |
| Jun 9, 5:03 PM MDT | Special Weather Statement | TFX | Fergus | 27 min |
| Jun 9, 5:30 PM MDT | Special Weather Statement | TFX | Petroleum | 30 min |
| Jun 9, 5:43 PM MDT | Special Weather Statement | TFX | Meagher | 47 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.